Endpoint Sobolev and BV continuity for maximal operators

Research output: Contribution to journalArticleScientificpeer-review


  • Emanuel Carneiro
  • José Madrid
  • Lillian B. Pierce

Research units

  • Instituto National de Matemática Pura e Aplicada
  • Duke University


In this paper we investigate some questions related to the continuity of maximal operators in W1,1 and BV spaces, complementing some well-known boundedness results. Letting M˜ be the one-dimensional uncentered Hardy–Littlewood maximal operator, we prove that the map f↦(M˜f) is continuous from W1,1(R) to L1(R). In the discrete setting, we prove that M˜:BV(Z)→BV(Z) is also continuous. For the one-dimensional fractional Hardy–Littlewood maximal operator, we prove by means of counterexamples that the corresponding continuity statements do not hold, both in the continuous and discrete settings, and for the centered and uncentered versions.


Original languageEnglish
Pages (from-to)3262-3294
Number of pages33
JournalJournal of Functional Analysis
Issue number10
Publication statusPublished - 15 Nov 2017
MoE publication typeA1 Journal article-refereed

    Research areas

  • Bounded variation, Continuity, Hardy–Littlewood maximal operator, Sobolev spaces

ID: 17197947